Heavy Snow, Newton
- When
- February 2, 5:30 PM CST to February 4, 8:30 AM CST
- Where
- Newton forecast zone
- Reported by
- Public
An estimated 6.0 inches of snow accumulated near Mount Judea.
A strong storm system moved into Arkansas from Texas and Oklahoma mid-day on the 2nd and continued into the morning of the 4th. With a cold arctic air mass filtering into the state from the north, much of the precipitation fell as a mixture of sleet and snow across the northwestern half of Arkansas to a mixture of sleet and freezing rain across the southeastern half of Arkansas.
Every event with a place to put it; 30 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LZK wrote it up.
A strong storm system moved into Arkansas from Texas and Oklahoma mid-day on the 2nd and continued into the morning of the 4th. With a cold arctic air mass filtering into the state from the north, much of the precipitation fell as a mixture of sleet and snow across the northwestern half of Arkansas to a mixture of sleet and freezing rain across the southeastern half of Arkansas. This was a statewide winter event, affecting even the southern rows of counties in Arkansas. Very cold air continued to filter into the state in the wake of the system, prolonging winter weather impacts such as power outages due to freezing rain accumulation on trees and powerlines and overall hazard travel conditions across a large part of the state.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at Feb 2, 3:11 PM CST, 2 hours 19 minutes earlier.
Area Forecast Discussion National Weather Service Little Rock AR 311 PM CST Wed Feb 2 2022 .SHORT TERM...Tonight Through Friday A winter storm is bringing freezing rain, sleet, and snow across the state through late tomorrow night. The winter storm system and cold front will continue to move across the state today, with cold arctic air moving in behind the front from the NNW. Hazardous travel impacts are expected, due to ice and snow accumulations across the state. Power outages are possible as well. The cold front is pushing SEward across AR today, while an area of low pressure moves ENE. Another area of low pressure will move across the state tomorrow. With plenty of available moisture across the region, these features will provide forcing for ascent to drive a winter storm across the state today through tomorrow night. Rain will transition to a winter mix (freezing rain, snow, sleet) as a shallow layer of cold air spreads across the state from the north. Precip will change to all snow as the cold (sub-freezing) layer of air deepens with time. This transition started over NNW AR this morning and will shift SSEward through the day. The winter mix will move into central portions of the state Wed evening, and into southern parts of the state by Thursday. The change to all snow will occur across northern AR during the overnight period tonight, over central AR Thurs evening and over southern AR late Thursday night. Precip will come to an end during the overnight period tomorrow night. Higher snow totals are expected across NNW AR, where 3 to 7+ inches will be possible. Portions of west, north-central, and northeast AR are forecast to see between 1 and 3 inches of snow, with less than 1 inch forecast elsewhere in the state. The highest ice accumulations are expected across west, central, east, and northeast AR, where one-quarter to three-quarters of an inch of total ice will be possible. North-central, NW, and southern AR are expected to see less than one-quarter inch of ice. Northerly wind will be set up across the state by late Wed. By Thurs, wind gusts are forecast 20 to 25 mph across NW, north- central, central, and southern AR; 15 tO 20 mph across west AR; and 30 to 35 mph across eastern AR. The combination of ice accumulating on trees and power lines along with these wind gusts will increase the threat for power outages with this winter storm. Thursday morning low temperatures are forecast in the teens to lower 20s across northern AR, and in the mid 20s to lower 30s across central and southern AR. Thurs morning wind chill values will be in the subzero and single digits across the NW, in the teens to mid 20s elsewhere in the state. Fri morning lows will be in the teens to mid 20s across the state, with wind chills in the single digits to upper teens. The precip will move out of the area by early Friday. Highs Fri are forecast in the lower to upper 30s. Dry conditions are forecast moving into the long term period. && .LONG TERM...Friday Night Through Tuesday Arctic high pressure, ~1036 mb, will build into the region Friday night and remain over the area into Sunday. Precipitation will have departed by this time as large scale forcing for subsidence advects into the region. Very cold temperatures and dry air will be noted Saturday and Sunday with readings in the single digits to teens for lows. Any lingering precipitation on area roadways will refreeze during the overnight hours. Additionally, these extreme temperatures will be made worse by the fact that a corridor, SW to NE or W to E, of significant icing is expected over portions of the state which will likely result in widespread power outages. Afternoon highs will only climb into the 30s and 40s. Aloft, the pattern will feature a quasi-NW flow pattern through Tuesday. Another cold front will sweep across the region with little more than a wind shift and re enforcing shot of colder air. Dry weather is anticipated and temperatures will try to moderate with time. Despite this subtle warming trend, readings will remain below climatological averages. && .PRELIMINARY POINT TEMPS/POPS... Batesville AR 22 26 19 35 / 90 90 20 0 Camden AR 30 34 23 38 / 90 90 10 0 Harrison AR 16 20 12 31 / 90 80 20 0 Hot Springs AR 25 31 20 37 / 90 90 10 0 Little Rock AR 27 30 22 36 / 90 90 10 0 Monticello AR 30 34 24 36 / 90 100 20 0 Mount Ida AR 24 29 18 37 / 90 90 10 0 Mountain Home AR 17 22 14 32 / 90 80 20 0 Newport AR 24 27 19 32 / 90 90 20 0 Pine Bluff AR 27 31 22 35 / 90 90 10 0 Russellville AR 22 27 18 37 / 90 80 10 0 Searcy AR 23 28 19 34 / 90 90 20 0 Stuttgart AR 28 30 22 33 / 90 100 20 0 && .LZK Watches/Warnings/Advisories... Winter Storm Warning until midnight CST Thursday night FOR Baxter-Boone-Cleburne-Fulton-Independence-Izard-Jackson-Johnson- Lawrence-Marion-Newton-Pope-Randolph-Searcy-Sharp-Stone-Van Buren-White-Woodruff. Winter Storm Warning from midnight tonight to midnight CST Thursday night FOR Arkansas-Bradley-Calhoun-Clark-Cleveland- Conway-Dallas-Desha-Drew-Faulkner-Garland-Grant-Hot Spring- Jefferson-Lincoln-Logan-Lonoke-Monroe-Montgomery-Ouachita-Perry- Pike-Polk-Prairie-Pulaski-Saline-Scott-Yell. && Short Term...71 / Long Term...70
Hazardous Weather Outlook National Weather Service Little Rock AR 319 PM CST Wed Feb 2 2022 ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-031100- Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone- Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne- Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry- Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike- Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland- Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew- 319 PM CST Wed Feb 2 2022 This Hazardous Weather Outlook is for a Large Part of Arkansas. .DAY ONE...Tonight A cold front will surge south through the state tonight. Rain will switch to freezing rain...then to sleet...and for some areas all snow by late tonight. Expect accumulating wintry weather through this afternoon across northern/northwest portions of the area...then wintry accumulations will become possible towards the I-40 corridor and west-central Arkansas by late tonight and early Thursday morning. Hazardous travel conditions will develop as a result. .DAYS TWO THROUGH SEVEN...Thursday Through Tuesday Freezing rain...sleet...and snow will continue through the morning hours on Thursday...eventually decreasing by Thursday afternoon and night. Storm total accumulations of ice for the northwest portion of the area...say northwest of a line from Clarksville...to Clinton...to Pocahontas will be on the order of a glaze to around one-quarter inch. Sleet/snow accumulations of 2 to 5 inches is also expected...with locally higher amounts over 6 inches possible across the far northwest. In a region encompassing an area from Mena...to Clarksville...to Heber Springs...to Newport...to De Witt...to Monticello...to Arkadelphia expect ice accumulations of one-quarter to one- half of an inch. Locally higher amounts over one-half inch are possible along an axis from Brinkley...to Sheridan...to Pine Bluff and Hot Springs. Snow/sleet accumulations on top of this ice of a dusting to an inch are possible in this area. Areas across southern Arkansas could seen a glaze to two-tenths of an inch of ice...along with a dusting to one-half inch of sleet/snow. Expect the wintry precipitation to end late Thursday afternoon and evening. There is still some uncertainty with the forecast...especially regarding accumulations and precipitation types. As a result...additional changes are possible through this evening. Please refer to these updates for the latest forecast information. This wintry weather will likely cause hazardous travel conditions...along with potential power outages due to heavy ice accumulations. Much colder air will move into the state for Friday and into the weekend. Lows will be in the single digits to low 20s. Wind chill values will drop to around zero to the single digits and teens Friday morning. .Spotter Information Statement... Spotter activation will not be needed. && Visit NWS Little Rock on the web. Go to http://weather.gov/lzk. 70
The national radar mosaic for the moment the first event began.
33 winter storm, 6 heavy snow, 1 winter weather. Local standard time, as filed.
An estimated 6.0 inches of snow accumulated near Mount Judea.
Snow was measured to a depth of 6.5 inches at Saint Joe.
An estimated 3.5 inches of sleet accumulated at Batesville.
Snowfall was measured to a depth of 10.0 inches at Flippin.
A snowfall depth of 10.6 inches was measured at Norfork.
Sleet was measured at 2.0 inches at Beedeville.
Snowfall was measured at 3.5 inches near Smithville.
Sleet accumulation was estimated to be 3.0 inches near McRae.
An estimated 11.0 inches of snow accumulated at Viola.
Sleet was measured at 0.5 of an inch in Calico Rock.
Sleet was measured at 0.5 of an inch in Hardy and Evening Shade.
Sleet was measured to a depth of 3.0 inches in Clarksville with ice accruals, due to freezing rain, measuring 0.25 of an inch in Clarksville.
An estimated 1.0 inch of sleet accumulated at Ravenden Springs.
An estimated 2.0 inches of sleet accumulated at Queen Wilhelmina State Park. An estimated 0.13 of an inch of ice accruals, due to freezing rain, occurred at Big Fork via the COOP observer.
Snowfall was measured to a depth of 13.0 inches at Lead Hill.
An estimated 1.0 inch of sleet accumulated near Y City.
An estimated 3.0 inches of sleet accumulated on Mount Magazine with ice accruals, due to freezing rain, estimated at 0.50 of an inch on Mount Magazine.
Sleet was measured to a depth of 1.0 inch near Mount Ida with ice accruals, due to freezing rain, measuring 0.15 of an inch near Mount Ida.
Sleet was measured at 3.2 inches at the National Weather Service office in North Little Rock.
Sleet was measured at 1.0 inch at Perry.
Sleet was measured at 0.5 of an inch in Russellville.
Sleet was measured to a depth of 2.0 inches in the city of Hot Springs with ice accruals, due to freezing rain, measuring 0.30 of an inch near Pearcy.
An estimated 1.3 inches of sleet accumulated at Petit Jean State Park.
An estimated 0.5 of an inch of sleet accumulated at Fordyce.
An estimated 1.0 inch of sleet accumulated in Malvern.
An estimated 2.0 inches of sleet accumulated at Sheridan.
Sleet was measured at 1.7 inches at Traskwood.
Sleet was measured at 0.5 of an inch in Rison.
Sleet was measured at 2.2 inches in Cabot.
Sleet was measured at 0.8 of an inch in Arkadelphia.
An estimated 1.0 inch of sleet accumulated in Des Arc.
Sleet was measured at 2.0 inches in Damascus.
An estimated 2.0 inches of sleet accumulated at Greenbrier.
Sleet was measured to a depth of 2.0 inches at Pine Bluff with ice accruals, due to freezing rain, measuring 0.50 of an inch in Pine Bluff.
Sleet was estimated at 0.5 of an inch in Star City. An estimated 0.25 of an inch of ice accruals, due to freezing rain, also occurred in Star City.
An estimated 2.0 inches of sleet fell in Stuttgart. Ice accruals, due to freezing rain, was estimated at 0.50 of an inch near Gillett. The Gillett report was via social media.
An estimated 2.0 inches of sleet accumulated at Greers Ferry.
An estimated 2.0 inches of sleet accumulated at Clarendon.
An estimated 1.0 inch of sleet accumulated in Augusta.
Sleet was measured to a depth of 0.3 of an inch in Monticello with ice accruals, due to freezing rain, measured 0.12 of an inch in Monticello.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2022Every state in 2022This day in weather historyWarnings in Arkansas, February 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1006990, 1006993, 1006931, 1006927, 1006924, 1006938, 1006933, 1006936, 1006999, 1007002, 1007052, 1007019, 1007025, 1007053, 1006921, 1007016, 1007050, 1006935, 1006929, 1007030, 1006948, 1006918, 1007026, 1007005, 1007037, 1007034, 1007054, 1007017, 1006934, 1006937, 1006944, 1007021, 1007041, 1006932, 1007012, 1007022, 1007045, 1007013, 1007014, 1006946.